Crazy Eyes

  1. I was working with a nurse in ICU the other day. We had a very young pt in with pneumonia who was also a drug addict (you name it...this pt used it). Family requested no dilaudid earlier in his stay. Pt was on the vent, hypertensive even with maxed nipride gtt and new start cardene gtt, and an ativan gtt that was currently giving 20mg/hr...pt still extremely agitated, breathing 80 breaths a minute, pulling body up against restraints, trying to bite us, grabbing our scrubs/stethoscopes, etc. Nurse gave morphine (4mg?) and still agitated. Haldol given...no effect. Respiratory can't find anything wrong with vent. MD finally comes by and says give dilaudid 1-4mg q1-4 hours (which I am not even sure was a legal order at that facility...think you can have only one range in an order). So nurse gives 4mg of dilaudid and pt is out like a light. BUT...as pt is beginning to calm down, one eye deviates to the outer corner...a few seconds later the other eye deviates also to outer corner (pts eyes looked kind of like those of a pug dog) and they remained that way for the rest of the shift. Charge nurse just said to ask the night nurse to put in a neuro consult for in the morning. Family was angry about the pt receiving dilaudid and demanded to know why he wasn't being weaned from the vent...and nothing was said about the eyes obviously.

    So my question is...have you ever seen that happen? What would be the term used to describe this pt's eyes? Could it be side effect of med toxicity/OD? Could it be EPS caused by Haldol? One Nurse said she thought the pt might have had a stroke? Would you have told the pt's family? I can't wrap my brain around what could have caused this but it really scared me.
  2. Visit nurse4theplanet profile page

    About nurse4theplanet

    Joined: Mar '05; Posts: 1,783; Likes: 107
    staff nurse
    Specialty: Critical Care, Pediatrics, Geriatrics

    4 Comments

  3. by   CHATSDALE
    mercy, i hope that he is alright...and family didn't seem to notice???
  4. by   jonear2
    Question: why was the family so adamant that the patient not receive dilaudid? Was it because of the drug abuse from the pt? Or did they know that it turns the pt into a crazy eyed pug dog? LOL...

    No I have never seen that happen before, weird.
  5. by   nurse4theplanet
    Quote from CHATSDALE
    mercy, i hope that he is alright...and family didn't seem to notice???
    His eyelids were shut.
  6. by   nurse4theplanet
    Quote from jonear2
    Question: why was the family so adamant that the patient not receive dilaudid? Was it because of the drug abuse from the pt? Or did they know that it turns the pt into a crazy eyed pug dog? LOL...

    No I have never seen that happen before, weird.
    Lot's of issues going on with this family. Mom did not approve of any narcotics because son was a drug abuser. Sister had mom believing that son was being excessively sedated for the nurses benefit and should be getting weaned from vent...this pt was in no condition to be weaned. She didn't believe a word that came out of our mouths and wanted to see records of all his vitals since the last visiting hour. This pt had received dilaudid several times before without this effect.

close